Pennsylvania, 2003Lightning Strike in Pennsylvania, September 3, 2003
September 3, 2003 · NWS BGM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 3, 8:01 AM EST, 4 hours 4 minutes earlier.
Area forecast discussion, Sep 3, 8:01 AM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
901 AM EDT WED SEP 3 2003
UPDATING TO REFINE THE CHARACTER OF THE PRECIP TODAY...AND ADD THE
POSSIBILITY OF CONVECTION THIS MORNING SRN ZONES.
WAA ADVECTION THIS MORNING HAS SPAWNED SOME ELEVATED CONVECTION
ACROSS CENTRAL PA. RUC PUSHES THIS AREA OF WAA THROUGH DURING THIS
MORNING. RADAR TRENDS INDICATING THAT SHRA/TSRA COVERAGE SHOULD AT
LEAST REMAIN STEADY...IF NOT INCREASE...THUS WILL GO WITH SCT THIS
AM. ALSO ADJUSTED AFT/EVE FORECAST TO GO WITH SHRA TO THE NORTH
INSTEADY OF JUST STEADY RAIN. MJC
----- 340 AM DISCUSSION -----
SKIES ARE CLOUDY ACROSS THE AREA WITH SCATTERED LIGHT RAIN/DRIZZLE
ACROSS CENTRAL/SRN ZONES. IT NOW APPEARS THAT THE REMNANTS OF T.S.
GRACE WILL GO FURTHER SOUTH THAN MODELS INDICATED YESTERDAY...WITH
THE HEAVIEST QPF PROGGED TO OCCUR ALONG THE MID-ATLANTIC COAST. OUR
AREA SHOULD STILL SEE RAIN...BUT THE FLOOD THREAT IS REDUCED. SRN
ZONES WILL SEE RAIN THIS MORNING...WITH THE RAIN EXPANDING NORTH
DURING THE AFTERNOON. QPF AMOUNTS TODAY SHOULD RANGE FROM AROUND
.10 NORTH TO .50 SOUTH.
TONIGHT..THE RAIN WILL CONTINUE...AND WILL BE HEAVIEST OVER NE PA
WHERE THE MOISTURE/DYNAMICS WILL BE GREATEST. THE RAIN SHOULD
BECOME MORE SCATTERED IN NATURE OVER NW ZONES AFTER MIDNIGHT. NW
ZONES SHOULD SEE 0.25 OR LESS WITH AS MUCH AS 1-1.5 OVER SE ZONES.
THIS AMOUNT OF RAIN WILL FALL OVER A 12 HR PERIOD...SO IF THERE ARE
ANY FLOODING PROBLEMS AT ALL...THEY SHOULD BE ISOLATED AND BE THE
URBAN/SMALL STREAM VARIETY.
THURSDAY..A COLD FRONT WILL MOVE THROUGH THE AREA...WITH RAIN ENDING
FROM NW TO SE DURING THE DAY. NW ZONES SHOULD SEE SOME SUN DURING
THE AFTERNOON...BUT LOW LEVEL MOISTURE WILL KEEPS SKIES CLOUDY OVER
CENTRAL/SE ZONES.
EXTENDED (THU NIGHT..TUE)..SKIES BECOME MOSTLY CLEAR THU NIGHT...AND
WITH THE EXCEPTION OF SUN/SUN NIGHT...IT LOOKS AS IF THE EXTENDED
PERIOD WILL BE DRY AND SEASONABLY COOL WITH HIGH PRESSURE DOMINATING
OUR WX.
WORK ZONES OUT. ZONES SOON.
.BGM...NONE.
VAN AUSDALL
Hazardous weather outlook, Sep 3, 2:48 AM EST, 9 hours 17 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-031000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 AM EDT WED SEP 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Lightning, Luzerne
- When
- September 3, 12:05 PM EST
- Where
- Luzerne County, Pittston
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.177, -75.989 (the zone’s center; the record gives no point)
Lightning hit a house on Rock Street in Pittston Township starting a fire in the attic. The fire left a hole in the roof. Water and smoke damage was reported throughout the house.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Puerto Rico, September 3 to 4, 20031 death · $30,000 · 2 events
- Flash Flood in Pennsylvania, September 3 to 4, 2003$5.0 million · 1 event
- Wildfire in California, September 3 to 30, 2003$64,000 · 1 event
- Flash Flood and Heavy Rain in West Virginia, September 3 to 4, 2003$50,000 · 2 events
- Wildfire in California, September 3, 2003$50,000 · 1 event
- Flash Flooding in Texas, September 3, 2003$30,000 · 3 events
- Debris Flow and Hail in California, September 3, 2003$25,000 · 0.5 in hail · 4 events
- Flash Flood in Arizona, September 3, 20031 injured · $15,000 · 1 event
- Flash Flooding and Flood in Maryland, September 3 to 4, 2003$20,000 · 3 events
- Flash Flooding and Damaging Wind in Virginia, September 3, 2003$2,000 · 50 kt wind · 8 events
- Lightning Strikes in Oregon, September 3, 20037 events
- Wildfire in California, September 3 to 30, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371965.